I had takedown in May and was doing really well until last week, when I started having symptoms of pouchitis (more frequency, urgency, lots of gas, tired, low fever, etc.) My doctor put me on Cipro (he gave me a choice between that and Flagyl, but I've never taken either and knew nothing about them.) Today I picked up my prescription and there was a whole packet specifically about Cipro in the bag for me... it had all this stuff about possible- scary- side effects. Tendon rupture?! Seizures and other neurological symptoms that can happen after just one dose?! Despite how surprised I was to read this, I bucked up and took my first dose (having the urgent need to go the bathroom while reading it also convinced me to just take the drug so I can feel better.) I'm just wondering how common all of these things really are? Also, it said something about not taking any other drugs that have caffeine in them while on Cipro; does this mean no coffee or other caffeinated drinks? Not that big a deal, just wondering.
Original Post
I have been on Cipro in large quantities (1000 mg daily) for 17 years and never had any side effects other than getting a yeast infection in 2010 when I stayed on it too long and failed to rotate onto a different antibiotic. I have rotated cipro and flagyl with other antibiotics for many years with no problem. I also work out in a gym and have given my tendons many chances to rupture on a treadmill and they haven't.
ju330,

I developed tendon problems while on Cipro. After being on it for about a week, all my joints started hurting: ankles, knees, hips, shoulders, fingers, back, etc. My pharmacist told me it was probably tendonitis from the Cipro and that I should stop taking it. Within a few days of stopping, the pain decreased considerably, although my knees are still worse off than they used to be.

There are certainly plenty of people who take Cipro for years and don't complain of serious side effects. Yet there are others who develop serious problems, and it's not just 1 in 1,000 people.
Some people are more susceptible to the side effects than others, so you have to pay attention to your own response. But keep in mind, ALL medications have potential side effects. When you read the label of any medication, it can be daunting. Just look at a bottle of Tylenol or cough syrup as proof! And these are things that a kid could pick up at a drug or grocery store. That's not to say some medications aren't potentially more harmful than others, but drug companies are required to list all of the potential side effects, even those which are extremely rare.

I've been on cipro several times, and in fact I was prescribed cipro before and after all of my surgeries, and I was also prescribed it for a bladder infection a few years ago. I can't report any problems with cipro; I seemed to do fine on it. Though, I did have some unpleasant effects from flagyl, another antibiotic prescribed for pouchitis. This was mainly feeling very tired with loss of appetite the entire 10 days I was on it. It wasn't enough for me to stop it, though. And it did take care of the pouchitis, so it was worth suffering through.
From what I have heard, if you are going to have a problem with Cipro, you will probably know pretty quickly, within 2 weeks or sooner. I had a friend who went on a trip to Central America and brought some cipro just in case he had any gastrointestinal issues and he had joint pain and tendonitis within a week and stopped. You will not know until you try it yourself. There is no reason to fear taking any medication until you determine it is a problem for you. Many people on this board have taken Cipro for long periods with no problem, some for short periods and had problems and side effects. Same thing with Flagyl. There is also a warning not to take Flagyl with alcohol, yet I have also done this and had no problem.

Warnings are placed on drugs for liability reasons, meaning that the pharmaceutical companies are protecting their own butts as opposed to really caring about what happens to you. They are covering themselves with a disclaimer on the off chance you take cipro and your achilles ruptures on a treadmill. Chances are that will not happen. You should take any warning/disclaimer on any drug seriously but with a grain of salt as well, because the risk is there but is not necessarily a greater than not chance kind of risk.
Well, so far, so good for me. I've actually already noticed my pouch feels a bit better and my energy level is up. Thank you all for the responses! It is sort of silly of my to be frightened by the warnings on this medicine when for years I took things like Humira, Remicade, Prednisone, etc., for UC.

Just out of curiosity, do any of you know why it is advised to not take Calcium, Magnesium or Iron at the same time as Cipro? I'm sure I can do without them for 10 days, just interested to know.
quote:
Just out of curiosity, do any of you know why it is advised to not take Calcium, Magnesium or Iron at the same time as Cipro?


I believe they interfere with the absorption of cipro. I take calcium and magnesium supplements, but I take them at lunch and take my cipro at breakfast and at bedtime. I don't think there is any problem if you space the consumption of the supplement 2 hours before or 2 hours after the cipro dosing.

Add Reply

Likes (0)
Post
Copyright © 2019 The J-Pouch Group. All rights reserved.
×
×
×
×